Thunderstorm Wind, Buchanan
- When
- May 21, 5:45 AM CST
- Where
- Buchanan County, 2.15 mi WSW of Independence
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.460, -91.920
A large tree down, time estimated from radar data.
Numerous severe thunderstorms moved through the area on Tuesday, May 21. |Straight-line winds were the main hazard with the storms and impressive wind gusts were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Numerous severe thunderstorms moved through the area on Tuesday, May 21. The bulk of the severe weather occurred during the late afternoon and evening time frame, with several Severe Thunderstorm Warnings issued over eastern Iowa into northwestern Illinois.|Straight-line winds were the main hazard with the storms and impressive wind gusts were observed. The strongest gust reported was 100 mph, which was from a personal weather station located just southeast of Atkins, IA! There were also several other locations that reported wind gusts in excess of 70 mph, and damage consistent with that.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 21, 4:38 AM CST, 1 hour 7 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Quad Cities IA IL
538 AM CDT Tue May 21 2024
.KEY MESSAGES...
- Moderate Risk (level 4 of 5) for severe weather has been
expanded today to include all except the far eastern portions
of Bureau and Putnam counties. Large hail, damaging winds, and
tornadoes will all be possible. Some significant wind gusts
over 70 mph may occur this evening.
- Flood watch issued for a portion of the CWA for flash flood
potential today.
- Drying out Wednesday and Thursday with more seasonable
temperatures and humidity.
- Shower and thunderstorm chances return Friday through Sunday
as a more humid air mass builds back into the region.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 302 AM CDT Tue May 21 2024
Early This Morning...elevated convection has for the most part
remained to our west and northwest thanks to the 850mb LLJ and
moisture transport vectors oriented SSW to NNE into north
central IA. This activity may clip our far northwestern
counties over the next 1-3 hours. Frequent lightning, gusty
winds up to 50 mph, and heavy rain will be the hazards. MRMS
1-hr rainfall amounts to our west have been in the 1-2.5" range
and if this continues into our CWA, an isolated flash flood
threat may exist especially if storms train over the same
location. For this reason and with collaboration from neighbors,
have issued a flood watch for the two western tier of counties
north of I-80. This area received 1-2 inches yesterday and with
FFG values in the 1.5-2" range it wouldn't take much to cause
issues. Rises on creeks and for some rivers can be expected this
morning on the upper portions of the Iowa, Cedar, and Wapsi
Rivers. See hydrology section for more details.
Mid Morning Through Early Afternoon...a strong shortwave remains
on track to move from the Central Plains into the Upper
Mississippi Valley by 00z tonight. This wave will become
negatively tilted by the late afternoon, which will lead to a
deepening surface low down to ~988mb as it reaches central
Minnesota. A lull in the precip chances is forecast for this
period as the main forcing moves north and the region remains
fully in the warm sector. The question then becomes will
convection develop before the main show along the cold front
later in the evening. Forecast soundings from the latest
HRRR/RAP suggest a rather strong CAP will be in place that may
keep a lid on things through 21z. However, outflow boundaries
from this morning's convection may provide a focus for storm
initiation in this period and the day shift will need to watch
for this possibility. In addition, it will become quite breezy
with wind gusts over 35 mph at times.
Early Afternoon-Evening...a very unstable atmosphere evident by
SBCAPEs over 2500 J/Kg, deep layer shear over 45 kts, and PWs
around 1.4" will be in place over our area and this all points
to a classic setup for severe weather. Latest CAMs and 00z HREF
progs suggest convective initiation to occur just west of I-35
in Iowa around 21z with discrete supercells. Very strong
dynamics (70kt 500mb speed max and 60kt 850mb winds) will
support activity quickly growing upscale into a QLCS with
embedded supercells. 0-3 km shear vectors will be oriented line
normal to the front supporting bowing segments with strong
mesos capable of producing tornadoes. This will be a high end
severe threat with all hazards possible, including large hail,
damaging winds, and tornadoes (a few of which could be strong --
EF2+). SPC has expanded the Moderate (level 4 of 5) risk across
most of the CWA with the greatest risk probabilities coming
from wind (45% or greater). There is also a risk of significant
wind gusts greater than 74 mph this evening. Pay close attention
to the weather, have multiple ways to receive warnings, and to
take appropriate action if a warning is issued for your
location.
In addition to the severe threat, a very moist atmosphere with
PWATs near 1.75" will support hourly rain rates of 1-2" with the
strongest storms. While storm motions will be very fast and
residence time for heavy rain will be low along the front, have
kept the flood watch going in our west until 9pm this evening
for ponding and an isolated flash flood threat.
To reiterate, the greatest severe risk today will be from early
evening (5pm) to late evening (11pm) as widespread storms along
a cold front track west to east through the outlook area. Once
the front moves through, the severe threat will quickly
diminish.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 302 AM CDT Tue May 21 2024
Wednesday...latest forecast models have been trending drier for
this period and have adjusted PoPs accordingly in collaboration
with neighbors. A secondary wave is still expected to track
east across IA but now only bring an increase in clouds during
the day. Afternoon highs will top out in the low to mid 70s,
with much more comfortable humidity levels.
After the wave passes on Wednesday, flow aloft becomes split
again with the northern US under the influence of the northern
branch of the jet stream. High pressure is forecast to lift across
the area at the surface and aloft and bring quiet weather to the
area Wednesday night through Thursday. High temperatures on
Thursday will be warner with temperatures in the mid to upper 70s.
Friday through Monday, a series of disturbances will move across the
area as shortwave energy from a trough in the Pacific Northwest
moves across the area. This will bring daily chances of showers
and storms through the holiday weekend, The weekend will not
be a total washout, but there will be periods of showers and
storms.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1217 AM CDT Tue May 21 2024
Scattered showers and thunderstorms just to the west of CID/DBQ
may impact the terminals prior to 15z. Bulk of this activity
will remain just to the west and lift north through the morning
hours. South winds will increase late this morning and early
afternoon with gusts over 30kts expected. Confidence remains
low on any thunderstorm activity this afternoon impacting the
terminals. Currently, there is less than a 10% chance of
additional storms prior to 21z.
The main impact in the next 24 hours is still expected with
strong storms developing across central IA this afternoon and
tracking east. Some of these storms may become severe, with
potential for significant wind gusts over 65 kts in the
strongest bowing segments. Current guidance maintains these
arriving in the 22-02z time frame at the terminals. Winds will
switch out of the northwest behind the fropa late this evening,
with some guidance hinting at MVFR cigs developing at CID/DBQ
late in the period.
&&
.HYDROLOGY...
Issued at 905 PM CDT Mon May 20 2024
River flood watches have been issued for portions of the
Wapsipinicon, Skunk and Iowa rivers. These river forecasts
incorporate forecasted rainfall for the next 24 hours.
Significant rainfall of 2+ inches is being forecasted in
the headwaters of these basins. This combined with generally
0.5 to 1 inch of forecasted rainfall across the channels of
these rivers into E Iowa is leading to significant rises, and
the potential for minor to moderate flooding on portions of
these rivers over the next 2-7 days. Additional rises are
possible on other rivers, likely mostly within bank. However,
the response on area rivers will all depend on how much rain
occurs in the coming 24-48 hours and the location of the heaviest
rains.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch through this evening for IAZ040-041-051-052-063-
064.
IL...None.
MO...None.
&&
SHORT TERM...Gross
LONG TERM...Gross
AVIATION...Gross
HYDROLOGY...McClureHazardous Weather Outlook National Weather Service Quad Cities IA IL 415 AM CDT Tue May 21 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-220915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 415 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a Moderate Risk, or a level 4 out of 5 for severe weather today for the entire outlook area. All severe hazards will be possible including damaging winds of 60 to 80 mph, tornadoes, and large hail. In addition, repeated rounds of thunderstorms may bring an isolated flash flood risk and ponding of water. Portions of the Cedar, Skunk, and Wapsipinicon rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today and tonight. GENERAL STORM MOTION OF THE DAY: To the northeast at 55 mph. Gross
The Quad Cities radar (KDVN), 145 km away, was scanning. The volume nearest the first event began at 11:45 UTC.
55 thunderstorm wind, 9 hail, 1 funnel cloud. Local standard time, as filed.
A large tree down, time estimated from radar data.
Reported via Mping.
A 4 inch diameter branch ws blown down. Time estimated from radar data.
Confirmed spotter report with photo 1 Mile north of Center Junction, Iowa.
Estimated winds also brought down a 3 inch diameter tree branch.
A power pole was broken, and several branches blown down. Time estimated from radar data.
Three to 5 inch diameter branches down. Time estimated from radar data.
Roofs blown off multiple homes in Fairbank. Time estimated from radar data.
Emergency management relayed a wind report.
A shed was destroyed.
A large tree limb was blown down. Time estimated from radar data.
Measured at Dubuque Airport Asos.
Spotter estimated winds, and a tree was blown over.
Report from Mping.
Four semi trailers reported blown over at Interstate 80 exit 265. Time estimated from radar data.
Winds produced debris all over Highway 6, outside of Atalissa.
Numerous trees and branches down across West Liberty, Iowa.
Widespread tree damage reported to northwest side of Independence, Iowa. Trees uprooted and blown over, roof damage to sheds, and leaning power poles. Time estimated from radar data.
Trees reported blown down, and power is out on west side of Nichols, Iowa.
Large 2 foot diameter tree blown down in Atkins.
A Davis weather station recorded a 100 mph wind gust. Barn nearby blown apart, some roof damage to several structures. Tree branches down, and some pine trees uprooted. Photos confirmed this damage.
Estimated wind gust.
Six to 10 inch diameter tree limbs blown down in Tipton, Iowa.
A report of 15 trees blown over was received. Time estimated from radar data.
A roof was blown off a one story home. Debris blown across highway 130 to the north.
Up to 15 utility poles blown down. and a few snapped.
A tree fell on a power line. Time estimated from radar data.
Measured 86 mph winds, with numerous large trees blocking roads in Lowden, Iowa, and roof off country club nearby. Lots of farm out-buildings damaged in surrounding area.
Still blowing at 50 mph at 711 PM.
Numerous large branches blown down. The largest was 17 inches in diameter.
Significant wind damage to farm buildings, trees, and farm equipment. Time estimated from radar data.
Trees blown down along Highway 30.
Tree limb snapped off, damaging a deck on a house.
Cattle shed was blown over.
Damage to buildings. Time estimated from radar data.
Large cattle shed roof blown off, which was just rebuilt, and damage to building sides.
Report of a tree uprooted. Time estimated from radar data.
Large trees blown down, estimated 80 mph winds.
Tree, 12 inches in diameter, snapped off. Witnessed by spotter.
Numerous large trees and branches down across town. A roof was blown off a building.
Trees and powerlines blown down in Delmar, Iowa.
Maquoketa, Iowa Rwis station.
Spotter also had pea hail, and some small branches down.
Extensive damage reported to the Eagles Club in Maquoketa, Iowa, where the roof was blown off. Debris blown downwind into Fairgrounds.
Trees down, blocking the road into Bellevue State Park and town. Time estimated from radar data.
Small trees blown down, and several branches.
Spotter estimated wind gust.
Semi blown over with the driver trapped inside, just west of Bernard, Iowa. Farm |out-buildings down on multiple farms.
Law enforcement reported a possible funnel cloud.
A 40ft tall radio tower brought down in the wind.
Photo of a power pole leaning over a gravel road sent by spotter.
Emergency management relayed a report of 92 mph winds from a home weather station. Time estimated from radar data.
Public report of golf ball size hail. Time estimated from radar data.
Spotter reported power lines down. Time estimated from radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174603, 1174539, 1174541, 1174616, 1174542, 1174625, 1174543, 1174615, 1174622, 1174605, 1174644, 1174606, 1174611, 1174640, 1174628, 1174561, 1174545, 1174546, 1174607, 1174550, 1174584, 1174620, 1174629, 1174630, 1174551, 1174599, 1174642, 1174547, 1174631, 1174552, 1174610, 1174623, 1174647, 1174627, 1174568, 1174633, 1174548, 1174600, 1174614, 1174581, and more.